Missouri, 2004

Flood in Missouri, August 4 to 5, 2004

August 4 to 5, 2004 · NWS EAX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 4, 2:28 PM CST, 32 minutes earlier.

Area forecast discussion, Aug 4, 2:28 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
328 PM CDT WED AUG 4 2004

.DISCUSSION...

SURFACE FRONT ALMOST THROUGH ENTIRE FORECAST AREA THIS
AFTERNOON...MOVING SLOWLY IN THE SOUTHEAST CORNER.  SHOULD BE
THROUGH KDMO IN THE NEXT COUPLE OF HOURS.  FROPA IS ASSOCIATED WITH
A FEW SPRINKLES AND A LOW DECK OF STRATUS. BEHIND THE FRONT THE
CLOUD DECK HAS SLOWLY RAISED...WITH SOME BREAKS IN NORTHERN
MISSOURI.  FORECAST TONIGHT IS CONCERNED CLOUDS AND TEMPS.  IF
UPSTREAM IS ANY INDICATION...SHOULD SEE BROKEN CLOUDS THROUGH MUCH
OF THE EVENING.  SHOULD SEE SOME CLEARING AFTER MIDNIGHT. AVE NOT
INCLUDED ANY FOG IN THE GRIDS OR THE TAFS...BUT AS TEMPS DROP NEAR
THE DEWPOINT /LOWER 60S/ IT IS POSSIBLE.  MAY SEE CEILINGS BRIEFLY
DROP TO 1000FT AND 3-5SM.  HAVE PUT LOWS JUST A DEG OR TWO UNDER
GUIDANCE.

H8 TEMPS FOR THURSDAY DROP TO AROUND +13. SHOULD SEE SOME CU
DEVELOP...SO HAVE KEPT HIGHS RIGHT AROUND 80 WHICH IS NEAR THE
PREV FORECAST AND MET GUID. SURFACE HIGH PRESSURE IN CONTROL FOR THE
REST OF THE WORK WEEK WITH A MINOR WARMING TREND TO ENSUE.

GOING INTO THE WEEKEND...SEASONALLY NORMAL TEMPERATURES WILL TRY TO
REASSERT THEMSELVES AS THE RIDGE OVER THE DESERT SOUTHWEST AMPLIFIES
AND TRAVERSES EAST INTO THE PLAINS STATES. LATE IN THE WEEKEND AND
EARLY NEXT WEEK A LOW OVER THE EAST COAST WILL LIFT THROUGH THE ST
LAWRENCE RIVER VALLEY...WHILE AN EAST PACIFIC LOW BEATS DOWN THE
MIDWEST RIDGE AND ALLOWS STILL MORE UNSEASONABLY COOL AIR TO FILTER
SOUTH. THE MODELS ARE NOT IN COMPLETE AGREEMENT WITH HOW MUCH COOL
AIR WILL WORK SOUTH. THE GFS IS SLOWER TO LIFT THE EAST COAST LOW
THROUGH THE ST LAWRENCE VALLEY. THIS WOULD ALLOW THE
SHORTWAVE...THAT IS FORECAST TO BEAT THE RIDGE DOWN...A CHANCE TO
CARVE OUT A DEEP TROUGH ACROSS THE MIDWEST. THUS...PUSHING A DECENT
COLD FRONT THROUGH MISSOURI SUNDAY/MONDAY. THE ECMWF AND UKMET ARE A
LITTLE FASTER WITH LIFTING THE EAST COAST LOW...WHICH ULTIMATELY
DOES NOT ALLOW AS MUCH TROUGHING ACROSS THE MIDWEST...AND THEREFORE
INDICATES A MUCH WEAKER FRONTAL PASSAGE SUNDAY NIGHT. THE GFS LOOKS
TO BE SUFFERING FROM SOME CONVECTIVE FEED BACK PROBLEMS WITH THE
SHORTWAVE THAT IS PROGGED TO CARVE OUT NEXT WEEKS TROUGH...WHICH
LEADS ONE TO THINK THAT THIS IS LEADING TO THE ANONYMOUSLY STRONG
TROUGH SOLUTION. THEREFORE...I MADE MY ADJUSTMENTS TO THE GOING
FORECAST BASED ON THE ECMWF SOLUTION. I PUSHED UP THE FRONTAL
PASSAGE ENOUGH TO WARRANT STICKING THUNDERSTORMS INTO SUNDAY
NIGHT...WHILE KEEPING THEM IN THE EAST CWA FOR MONDAY. OTHERWISE...I
ONLY MADE MINOR MODIFICATIONS TO TEMPERATURES NEXT WEEK BY COOLING
THINGS OFF A LITTLE...BUT KEPT TEMPS WARMER THAN THE MEX GUIDANCE.

LVQ/CUTTER

&&

.PREV DISCUSSION...

443 AM WED...
RAIN WILL BE EXITING NORTHERN MISSOURI THIS MORNING AS THE LARGE
CONVECTIVE COMPLEX THAT ORIGINATED IN SOUTHERN IOWA WEAKENS AND
MOVES EAST. THE MOST SIGNIFICANT RAIN OCCURRED OVER NORTH CENTRAL
AND NORTHEASTERN MISSOURI EARLY THIS MORNING. RADAR ESTIMATES FROM
BETHANY TO MILAN TO MACON PAINT A STRIPE OF THREE TO FOUR INCHES,
BUT GROUND TRUTH HAS BEEN ONLY ABOUT HALF THAT.

THE COLD FRONT THAT TRIGGERED THE BIG STORMS IS NOW OVER EXTREME
NORTHERN MISSOURI. HIGH PRESSURE BUILDING OVER THE UPPER MIDWEST
WILL PUSH THIS FRONT SLOWLY SOUTHWARD TODAY, BUT I DONT THINK THAT
THE COLD FRONT WILL BE A TRIGGER FOR THUNDERSTORMS TODAY. AN OUTFLOW
BOUNDARY/PRE-FRONTAL TROUGH WILL LIKELY SET UP OVER SOUTHERN
MISSOURI AHEAD OF THE FRONT THIS AFTERNOON. THUNDERSTORMS WILL
LIKELY IGNITE ALONG THIS PRE-FRONTAL BOUNDARY IN THE AXIS OF HIGHEST
INSTABILITY.

TODAY WILL NOT BE NEARLY AS HOT AS IT HAS BEEN THE LAST COUPLE OF
DAYS, BUT THE REGION WILL HAVE TO WAIT UNTIL TONIGHT TO ENJOY
SIGNIFICANTLY LOWER DEWPOINTS. DEWPOINTS BEHIND THE COLD FRONT IN
IOWA GRADUALLY DECREASE TO THE MIDDLE 60S NORTH OF INTERSTATE 80,
AND THIS AIR WONT ARRIVE IN MISSOURI UNTIL LATE IN THE DAY. COOLER
AND DRIER AIR WILL FILTER INTO MISSOURI AND EASTERN KANSAS TOMORROW
AS HIGH PRESSURE SLIDES SOUTH OUT OF CANADA TOWARDS THE GREAT LAKES.
TEMPERATURE FIELDS FROM THE GFS ARE A BIT TOO COOL, SO I PREFER THE
WARMER 850MB TEMPERATURES FROM THE ETA AND NGM. EVEN USING THE
WARMER MODELS, RECORD LOW TEMPERATURES ARE WITHIN REACH FRIDAY
MORNING. CLEAR SKIES, LIGHT WINDS, AND UNUSUALLY COOL AND DRY AIR
WILL ALLOW TEMPERATURES TO FALL QUICKLY THURSDAY NIGHT. KANSAS
CITYS RECORD IS 55 DEGREES SET IN 1990. SAINT JOSEPHS RECORD OF 54
DEGREES WAS SET THE SAME YEAR.

THE WARM UP HEADING TOWARDS THE WEEKEND LOOKS LIKE IT WILL BE
GRADUAL. THE HIGHLY AMPLIFIED RIDGE TROUGH PATTERN OVER THE EASTERN
TWO-THIRDS OF THE COUNTRY WILL TRAP COOL HIGH PRESSURE OVER THE
MIDWEST THROUGH SATURDAY. AS THE SURFACE HIGH GRADUALLY RETREATS
SATURDAY NIGHT AND SUNDAY, WELL HAVE TO WATCH FOR WARM ADVECTION
SHOWERS AND THUNDERSTORMS IN THE NORTHWEST FLOW, ESPECIALLY OVER
NORTHERN PORTIONS OF MISSOURI. THE LAST FEW RUNS OF THE GFS SUGGEST
DECENT 850MB THETA-E ADVECTION OVER EASTERN NEBRASKA AND WESTERN
IOWA. THIS COULD BE A POTENTIAL BREADING GROUND FOR THUNDERSTORMS
CLUSTERS WHICH COULD DIVE SOUTHEAST.

KOCH

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

&&

WFOEAX
Hazardous weather outlook, Aug 4, 11:46 AM CST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1246 PM CDT WED AUG 4 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE FORECAST FOR SUNDAY NIGHT AND MONDAY. AT THIS
TIME...SEVERE THUNDERSTORMS LOOK POSSIBLE WITH THIS ACTIVITY...MAINLY
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

LVQ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Saline

When
August 4, 3:00 PM CST to August 5, 5:00 AM CST
Where
Saline forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.137, -93.202 (the zone’s center; the record gives no point)

The Blackwater River near Blue Lick crested at 27.95 feet, or 3.95 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420805.